# SDR CA090615012

- Difficulty date: May 21, 2009
- Submitted: August 3, 2009
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 18,692 hours
- Engine: Lyc TIO540J2B
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Turbocharger
- Part number: LW12463
- Part serial: ICL614
- Condition: Failed
- Location: Lt Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: R
- Precautionary procedure: A

## Discrepancy

(CAN) AFTER TAKEOFF, CREW NOTICED THE LT ENG STARTED RUNNING ROUGH & FOLLOWED BY A PARTIAL POWER LOSS.  RETURNED TO AIRFIELD & LANDED WITHOUT FURTHER INCIDENT, TOWER NOTED SMOKE COMING FROM LT ENGINE.  AFTER LANDING, OIL WAS DRIPPING FROM EXHAUST STACK & GEAR COVERED IN OIL. MX REMOVED EXHAUST PIPE FROM TURBOCHARGER & FOUND OIL INSIDE TURBO. TURBINE BLADES HAD HIT HOUSING, SHAFT BENT & VERY SLOPPY.  BEARING FAILURE SUSPECTED.  OIL FILTER & SUCTION SCREEN INSPECTED FOR METAL CONTAMINATION & TRACES FOUND BUT NOT SIGNIFICANT. NEW FILTER INSTALLED. COMPRESSION CHECKED ON ALL CYLINDERS AS PRECAUTION, ALL SERVICEABLE.  FAULTY TURBOCHARGER REPLACED WITH AN OVERHAULED TURBO.  ACFT GROUND RUN FOR FUNCTION CHECK & LEAK CHECK, & RELEASED PENDING A SATISFACTORY FLT TEST.  ACFT FLOWN BACK TO MAIN BASE WHERE OIL WAS DRAINED & FILTERED, SUCTION SCREEN & OIL FILTER INSPECTED FOR CONTAMINATION. NO CONTAMINATES FOUND.  NEW FILTER INSTALLED & OIL REPLENISHED WITH NEW.  ACFT RETURNED TO SERVICE.
